Oregon, 2010High Wind in Oregon, March 12, 2010
March 12, 2010 · NWS PQR · 2 events in 2 counties and zones
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 11, 8:25 PM PST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 11, 8:25 PM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
825 PM PST THU MAR 11 2010
.SYNOPSIS...A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN FROM SW
WASHINGTON TO THE CENTRAL OREGON COAST TONIGHT. THE FRONT WILL BECOME
NORTH-TO-SOUTH ORIENTED LATE TONIGHT...THEN MOVE INLAND AS A COLD
FRONT FRIDAY. THE UPPER TROUGH MOVES THROUGH FRIDAY NIGHT. HIGH
PRESSURE STARTS TO BUILD OVER THE AREA SATURDAY AFTERNOON. WARMER AND
DRIER CONDITIONS PREVAIL SUNDAY THROUGH EARLY NEXT WEEK.
&&
.SHORT TERM...WATER VAPOR IMAGERY THIS EVENING SHOWS A CLASSIC
BAROCLINC ZONE EXTENDING FROM SWRN WASHINGTON TO THE CENTRAL OREGON
COAST...THEN OUT TO ABOUT 30N AND 140W. SECONDARY LOW PRESSURE AREA
WITH PLENTY OF COLD AIR FEEDING INTO THE SOUTH PART OF THE BAROCLINIC
BAND. NICE INFLECTION POINT WITH SOME DARKENING AT 42N 133W. LATEST
AVAILABLE AMSU TOTAL PRECIPITABLE WATER VALUES INDICATE AROUND .80 TO
.90 INCHES OFF THE SOUTH OREGON COAST. HOURLY RAINFALL RATES THIS
EVENING HAVE NOT BEEN TOO OVERLY DRAMATIC...ON THE ORDER OF A TENTH
TO A QUARTER INCH ALONG THE CENTRAL COAST AND IN THE CENTRAL OREGON
COAST RANGE. HOURLY VALUES AROUND A TENTH TO 0.15 ALONG THE NORTH
OREGON AND SOUTH WASHINGTON COAST. BAROCLINIC BAND WILL REMAIN NEARLY
STATIONARY TONIGHT. GFS SHOWS HIGHEST QPF RIBBON ALONG THE CENTRAL
COAST AT 06Z. AS THE SECONDARY LOW MERGES WITH THE FRNOTAL ZONE...THE
BOUNDARY WILL BECOME MORE ORIENTED NORTH TO SOUTH...PULLING THE
HEAVIER PRECIP BACK TOWARD THE COAST AND WEST SLOPES OF THE COAST
RANGE BY 12Z FRI. COASTAL RIVERS SHOULD SEE EXPERIENCE GOOD RESPONSES
WITH A 6-12 HOUR DOSE OF DECENT QPF. AT THIS POINT EXPECTED AMOUNTS
FROM 06Z TO 18Z MAX OUT AT AROUND AN INCH TO 1.25 INCHES FOR THE
CENTRAL COAST AND COAST RANGE. WOULD NOT BE SURPRISED TO SEE UPWARDS
OF 1.5 INCHES IN THE 12-HOUR PERIOD.
THE SNOW ADVISORY FOR THE S WA CASCADES EXPIRED AS SCHEDULED AT 04Z.
LATEST OBS FROM SNOTELS AND OTHER SOURCES INDICATE TEMPS IN THE MID
30S ABOVE 3000 FT. CURRENT HIGH WIND WARNING FOR THE CENTRAL OREGON
COAST LOOKS MARGINAL BUT WILL LEAVE AS IS. LATEST NAM RUN SHOWS 35-40
KT BOUNDARY LAYER WIND ALONG THE CENTRAL COAST AT 12Z AND 55-60 KT AT
925 MB JUST OFFSHORE. GFS CONTINUES TO BE A LITTLE WEAKER WITH THE
WIND FIELD.
APPEARS AS THOUGH THE LATTEST GFS IS A LITTLE SLOWER MOVING THE FRONT
INLAND COMPARED TO THE PREVIOUS COUPLE OF RUNS. THIS MAKES SENSE AS
THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AND THE WAVE RIDES UP
THE FRONTAL ZONE. 00Z GFS NOW SHOWS THE FRONT ON THE COAST AROUND 18Z
FRI AND TO THE CASCADES BY 00Z SAT. THERE IS SOME HINT OF SPLITTING
AS THE FRONT COMES INLAND. SNOW LEVELS WILL DROP QUICKLY BEHIND THE
FRONT. HOWEVER...THE OROGRAPHIC COMPONENT STILL DOES NOT LOOK ALL
THAT IMPRESSIVE...EXCEPT POSSIBLY IN THE S WA CASCADES WHERE THE GFS
INDICATES 20-30 KT 850 MB FLOW. MAY VERY WELL SEE SNOW ADVISORY
AMOUNTS IN THE S WA AND N OREGON CAASCADES LATE FRI THROUGH FRI
NIGHT. THE UPPER TROUGH MOVES THROUGH LATER FRI NIGHT WITH DECREASING
SHOWERS SAT AS THE MOIST LOW LEVEL AIR MASS STABILIZES.
WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...REASONABLY
GOOD AGREEMENT AMONGST GUIDANCE FOR LATE THIS WEEKEND THROUGH
MON...SHOWING A RIDGE HOLDING IN OVER THE INTERIOR PAC NW...WITH A
DEEP TROUGH PROGRESSING SLOWLY FROM 150W TO 140W.WITH A BAROCLINIC
ZONE OFFSHORE THROUGH MON...SO WILL GO A WITH PREDOMINANTLY DRY AND
MILD FORECAST SUN AND MON. GENERAL TREND FOR TUE ON SHOWS A SHORTWAVE
AND COLD FRONT LIFTING NE AND PUSHING INLAND...BUT TIMING BECOMES AN
ISSUE WITH GFS THE MOST PROGRESSIVE WITH THE SYSTEM. GIVEN THE
DEVELOPING MODEL DISCREPANCIES...WILL TREND FORECAST TOWARD
CLIMATOLOGY AFTER TUE.
&&
.AVIATION...MVFR TO IFR CONDITIONS DOMINATE ALONG THE COAST AND N
WILLAMETTE VALLEY...WITH GENERALLY VFR CONDITION IN THE S WILLAMETTE
VALLEY THIS EVENING. AS MAINI PRECIPITATION SHIELD CONTINUES TO LIFT
N OVERNIGHT...EXPECT CONDITIONS TO IMPROVE IN THE N WILLAMETTE
VALLEY...BUT NOT LIKELY TO IMPROVE MUCH IF AT ALL ON THE COAST. MVFR
CIGS AND MVFR TO IFR VISIBILITIES IN RAIN EXPECTED TO ACCOMPANY THE
FRONT FRI MORNING.
KPDX AND APPROACHES...PREVAILING MVFR CONDITIONS...OCCASIONALLY DOWN
TO IFR...ARE EXPECTED EARLY TONIGHT...THEN SOME TEMPORARY
IMPROVEMENT EXPECTED LATE TONIGHT BEFORE THE COLD FRONT APPROACHES
FRI MORNING.
&&
.MARINE...WINDS EXPECTED TO RISE AGAIN OVERNIGHT...REACHING GALE
FORCE IN THE EARLY MORNING HOURS AS COLD FRONT PUSHES ACROSS THE
WATERS. THE GALES ARE EXPECTED TO SPREAD N LATE TONIGHT...REACHING
UP TO ABOUT CAPE FALCON...WHILE FURTHER N FRONT WILL BE OCCLUDED AND
WINDS NOT EXPECTED TO BE AS HIGH. WINDS WILL BE SLOW TO DROP OFF
BEHIND THE FRONT FRI THOUGH AS A SURFACE LOW TRAILING THE FRONT
MOVES THROUGH THE WA COASTAL WATERS FRI NIGHT. IN THE NORTHERN PART
OF THE WATERS...THIS MAY POSE A BETTER SHOT FOR GALE FORCE WINDS
LATER IN THE DAY.
A WESTERLY SWELL TRAIN WITH RELATIVELY LONG PERIODS IN THE MID TEENS
CONTINUES TO PUSH ASHORE THIS EVENING. BIGGEST SEAS HAVE BEEN OVER
THE NORTHERN WATERS...WITH BUOY 46029 PEAKING AT 25 FT AT 03Z. WHILE
WAVEWATCH HAS NOT HANDLED THE HEIGHT OF THE SWELL WELL...IT DOES NOT
SHOW SEAS SUBSIDING APPRECIABLY UNTIL FRI MORNING. GIVEN THAT BUOY
46089 IS STILL RUNNING OVER 20 FT AS WELL AND BUOY 46050 REMAINS NEAR
CRITERIA...WILL EXTEND THE HIGH SURF ADVISORY THROUGH THE REST OF
THE NIGHT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH SURF ADVISORY NORTH AND CENTRAL OREGON COAST AND S
WA COAST UNTIL 7 AM FRI.
HIGH WIND WARNING CENTRAL OREGON COAST MIDNIGHT TONIGHT
THROUGH 10 AM FRI.
PZ...SMALL CRAFT ADVISORIES FOR WIND AND HAZARDOUS SEAS CAPE
SHOALWATER FLORENCE UNTIL MIDNIGHT.
GALE WARNING CAPE SHOALWATER TO FLORENCE MIDNIGHT TONIGHT
TO 4 PM FRI.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR TONIGHT AND
FRI.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 11, 5:54 AM PST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PST THU MAR 11 2010
ORZ003>014-WAZ020-022-023-039-040-121400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-121400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING.
A HIGH WIND WATCH IS IN EFFECT BEGINNING LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WATCH IS IN EFFECT FOR FRIDAY MORNING. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ019-121400-
SOUTH WASHINGTON CASCADES-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-121400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON.
A STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM WATCH IS IN EFFECT FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central Oregon Coast
- When
- March 12, 12:14 AM PST to 6:21 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Strong wind gusts were reported at Cape Foulweather. Other reports include: 43 kt sustained with a peak gust of 52 kt on the Yaquina Bridge in Newport; max sustained winds of 40 kt at the Newport C-MAN station, and sustained winds of 48 kt in Gleneden Beach.
High Wind, Northern Oregon Coast
- When
- March 12, 4:05 AM PST to 8:15 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Official NWS Observations
Strong winds were reported by the Garibaldi station, with measured sustained winds to 49 kt. Other reports include sustained winds 48 kt with gusts to 60 kt elsewhere in Garibaldi, and sustained winds to 41 kt at Clatsop Spit.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220953, 220838.